Michigan, 2024

Hail in Michigan, February 27 to 28, 2024

February 27 to 28, 2024 · NWS APX · 2 events in 2 counties and zones

A strong cold front swept across Michigan during the evening of February 27th into the early morning of February 28th, preceded by summer-like, record high temperatures on the 27th, and followed by seasonably cold, winter-like conditions on the 28th. This cold front triggered thunderstorms across the state overnight, with severe thunderstorms across southern Lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A strong cold front swept across Michigan during the evening of February 27th into the early morning of February 28th, preceded by summer-like, record high temperatures on the 27th, and followed by seasonably cold, winter-like conditions on the 28th. This cold front triggered thunderstorms across the state overnight, with severe thunderstorms across southern Lower Michigan. Across northern Michigan, primarily small hail was reported, up to nickel-size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 27, 9:40 PM EST, 2 hours earlier. Its key messages:

  • Thunder chances return tonight. A few strong storms cannot be ruled out near Saginaw Bay.
  • Flash freeze possible early Wednesday as cold air quickly rushes in from the northwest.
  • Hazardous travel expected on Wednesday, especially for the morning commute, due to the combination of blowing snow resulting in low visibility, and icy, snow packed roadways.
  • Strong wind gusts Wednesday into early Thursday will not only result in blowing snow but very cold wind chills as well.
  • Lake effect snow continues Wednesday midday into early Thursday, especially for eastern upper.
Area forecast discussion, Feb 27, 9:40 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Gaylord MI
940 PM EST Tue Feb 27 2024

.KEY MESSAGES...

- Thunder chances return tonight. A few strong storms cannot be
  ruled out near Saginaw Bay.

- Flash freeze possible early Wednesday as cold air quickly rushes
  in from the northwest.

- Hazardous travel expected on Wednesday, especially for the
  morning commute, due to the combination of blowing snow
  resulting in low visibility, and icy, snow packed roadways.

- Strong wind gusts Wednesday into early Thursday will not only
  result in blowing snow but very cold wind chills as well.

- Lake effect snow continues Wednesday midday into early
  Thursday, especially for eastern upper.

&&

.UPDATE...
Issued at 940 PM EST Tue Feb 27 2024

Strong cold front is advancing into central/northern Lake MI and
eastern upper MI. Colder air is pushing back into central upper
MI and northern/central WI. A severe MCS is crossing Chicagoland,
lifting ne. Ahead of this, convection is expanding ne-ward
across southern Lake MI.

Initial convection remains on target to push into nw lower MI
toward (but especially after) midnight. This will grow upscale
as it lifts ne-ward, with showers and some embedded thunder.
Any severe threat this far north, this late tonight, looks to be
hail from elevated instability. MuCape values are 500-750j/kg,
less than ideal, but forcing is impressive. Perhaps well-
organized convection moving in from upstream can give us a
boost, but our severe threat is pretty small.

As colder air comes slicing back in, the western fringe of the
precip shield will go over to a wintry mix, and then fairly
quickly to all snow. Lake enhancement will kick into gear by
daybreak, improving precip rates in western Chip/Mack Cos, and
in nw lower MI coastal counties. Around an inch of snow is
expected in the above areas thru 7am, less than that to the
east. This will be accompanied by gusty nw winds. It will be
fight between how long/persistent precip is, vs the drying
affects of the wind, as to whether/how much of a 'flash freeze'
that we see on our roads. The potential is there for a
thoroughly unpleasant morning commute.

Some fine-tuning to precip and temperature trends, but no major
changes to the inherited forecast grids.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Pattern Synopsis:

Expansive troughing will continue to slide across the heart of the
country through tonight. Strong forcing aloft will deepen a cyclone
over the Great Lakes tonight as an attendant cold front swings
across northern Michigan into early morning.

Forecast Details:

Thunderstorm potential: Rapidly changing weather is in store for
northern Michigan over the next 24 hours. All-time record warm
temperatures for February are currently in place at many northern
Michigan sites, giving a late spring feel to a late February day
where average highs range from the upper 20s to low 30s. This warm,
relatively moist airmass will support rain and even embedded thunder
moving into the area late this evening/tonight. A few strong storms
with small hail and gusty winds cannot be ruled out across our far
southeast counties near Saginaw Bay.

Mixed Precip Potential: As the aforementioned cold front swings
through, ongoing rain may transition to freezing rain and sleet for
a short window late tonight/early Wednesday morning as temperatures
drop into the upper 20s and low 30s across northwest lower Michigan.
Confidence is relatively low in accumulations more than a few
hundredths of inches of ice at this time.

Flash Freeze on Roadways: Potentially the biggest concern will be a
flash freeze of any water on roadways after heavier rainfall for a
few hours overnight. As temperatures quickly fall into the 20s early
Wednesday morning, any standing water may freeze as roadways will
likely unable to be treated overnight. A main cause of uncertainty
is how much water will remain on roadways for potential freezing,
especially after stronger winds set in and help dry out surfaces.
Highest confidence for flash freeze potential will be along and west
of I-75, coinciding with fastest drops in temperatures and higher
rainfall amounts.

Accumulating and blowing snow begins: As temperatures continue to
drop, snow will begin to set in early Wednesday morning. Falling
snow with gusty winds of 30-40+ mph may lead to rapid drops in
visibility at times across northwest lower and eastern upper
Michigan during the morning commute. Despite accumulations expected
to remain below 1" by 7 AM, falling snow may initially melt on
relatively warm roadways from recent mild temperatures --
potentially refreezing as temperatures cool throughout the day,
leading to additional hazardous travel conditions.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
Pattern Synopsis and Forecast:

Sfc low will be exiting the CONUS early on Wednesday with snow
remaining or transitioning across eastern upper and western portions
of northern lower. Cold air mass pushes in from the northwest as
well resulting in gusty winds, blowing snow, and flash freeze
potential. Snow will transition to lake effect midday to afternoon
on Wednesday as trough aloft moves over the region, which will
remain into early Thursday across eastern upper. Lake effect snow
diminishes as the trough moves to the east of the area on Thursday.

Primary Forecast Concerns:

Strong push of cold air expected Wednesday morning with temperatures
crashing into the teens and 20s, and wind chills 0 to -10 below in
the UP and near 0 across northern lower. Thus, the potential for a
flash freeze exists on roadways that have any standing water by
Monday morning. Winds are expected to gust up to 40 to 45 mph
through the day due to a strong pressure gradient as the storm pulls
away and due to the fact that we'll be mixing up to ~800 mb give or
take with 45 knot winds. This, coupled with falling snow on the back
edge of the low pressure system and associated upper level trough
Wednesday morning will result in the potential for significant
reductions in visibility due to blowing snow, potentially near zero
at times (especially west of I-75). Significant travel hazards are
possible on Wednesday due to low visibility and snow packed/icy
roadways, especially for the morning commute.

Activity will transition to more lake effect banded snow midday-ish
Wednesday in the traditional northwest snow belts and last more or
less through early Thursday (across the UP, tapers earlier northern
lower). Progged fcst soundings show a pretty ripe environment across
the UP (esp Wed night), with lift and saturation within the DGZ and
inversion heights to ~750mb. Northwest snow belts across northern
lower will see accumulating lake effect snow as well, but not to the
degree of eastern upper. As far as storm total snow for the entire
event, have a general ~6 to 8" in the UP & 2-5/3-6" across northern
lower snow belts and generally west of I-75. HREF 90th percentile
has up to 6" across northern lower and 8 to 10" in eastern upper
(although wouldn't be surprised to see iso totals to this), so feel
pretty decent about current snow totals/current products. Activity
will diminish Thursday, with temperatures around freezing.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Pattern Synopsis and Forecast:

Not a whole lot expected in the long term. Warm air advection and
significant heights rises expected this upcoming weekend with
temperatures flabberghastingly rising once again into the mid 50s to
low 60s. Dry conditions expected. Low pressure system will lift
through portions of the Upper Midwest to the west of northern
Michigan early next week. Thus, warmest day will likely be next
Monday with values well into the 60s once again. The frontal
boundary associated with this storm system likely will impact
northern Michigan early next week with rain and cooler temperatures
behind it.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
A strong cold front will cross the area tonight. SHRA and
perhaps TSRA will form very late evening and especially
overnight. MVFR to IFR conditions develop. As the colder air
moves in, precip turns to snow (with some FZRA/PL briefly possible
during the transition). And that transitions to lake effect
SHSN Thursday. IFR condition at times during the day Thursday
CIU/TVC/MBL with BLSN helping lower vsbys.

Southerly winds this evening will give way to strong and gusty
nw winds late tonight thru Wednesday.

&&

.MARINE...
Current south-southwest winds will quickly turn northwesterly late
tonight into Wednesday as a cold front swings through, bringing gale
force wind gusts to northern Great Lakes nearshore waters through
Wednesday. Gale force gusts may linger over portions of the
nearshores into Wednesday night, particularly across Lake Huron.
Small craft wind gusts look to return later Thursday into
Friday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 4 AM to 7 PM EST Wednesday for
     MIZ016-017-020>022-025>028-031>033-098-099.
     Wind Advisory from 7 AM to 7 PM EST Wednesday for MIZ018-023-
     024-029-030-034>036-041-042-088-097.
     Winter Weather Advisory from 2 AM to 7 PM EST Wednesday for
     MIZ086-087-095-096.
MARINE...Gale Warning from 7 AM Wednesday to 1 AM EST Thursday for
     LHZ345>349.
     Gale Warning from 1 AM to 10 PM EST Wednesday for LMZ323-341-
     342.
     Gale Warning from 1 AM to 7 PM EST Wednesday for LMZ344>346.
     Gale Warning from 4 AM Wednesday to 1 AM EST Thursday for
     LSZ321-322.

&&

UPDATE...JZ
NEAR TERM...DJC
SHORT TERM...JLD
LONG TERM...JLD
AVIATION...JZ
MARINE...DJC
Hazardous weather outlook, Feb 27, 9:54 PM EST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
954 PM EST Tue Feb 27 2024

MIZ016>018-020>036-041-042-086>088-095>099-290300-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
954 PM EST Tue Feb 27 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

There is a chance of thunderstorms across northern lower Michigan.
While severe weather is not expected, any stronger storms may be
capable of producing small hail and gusty winds.

A quick transition from rain to a wintry mix of sleet and freezing
rain to all snow is likely by late tonight, along with rapidly
falling temperatures and increasingly gusty winds. This may result
in hazardous driving conditions, especially across eastern upper
and northwest lower Michigan. See the latest Winter Weather
Advisory for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow and gusty winds continue Wednesday, transitioning to lake
effect snow by Wednesday evening. Lake effect snow showers continue
into Thursday, especially across eastern upper Michigan. Pockets
of significantly reduced visibility and slick/snow-covered roads
will lead to hazardous travel across parts of northern Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-290300-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
954 PM EST Tue Feb 27 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

Gale force winds are expected late tonight on Lake Michigan,
Whitefish Bay and the St. Marys River.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gale force winds are expected on all of northern Michigan's
nearshore waters Wednesday into Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Feb 27, 11:25 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1125 PM EST Tue Feb 27 2024

MIZ020-025-026-031-032-280530-
Leelanau MI-Manistee MI-Grand Traverse MI-Benzie MI-Wexford MI-
1125 PM EST Tue Feb 27 2024

...Strong thunderstorms will impact portions of southeastern
Leelanau, Benzie, western Wexford, Grand Traverse and Manistee
Counties through 1230 AM EST...

At 1124 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Honor to near Manistee. Movement was
northeast at 45 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Beulah, Arcadia, Benzonia, Onekama, Honor, Bear Lake, Lake Ann,
  Platte Township, Wildwood, and Pierport around 1130 PM EST.
  Cedar and Maple City around 1135 PM EST.
  Fouch around 1140 PM EST.

Other locations in the path of these storms include Bingham,
Greilickville, Suttons Bay, Lake Leelanau, Bendon, Peshawbestown,
Thompsonville and Old Mission.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4425 8634 4427 8638 4437 8631 4458 8628
      4469 8620 4507 8557 4504 8552 4501 8555
      4503 8548 4500 8538 4490 8542 4488 8538
      4466 8540 4417 8569 4418 8639
TIME...MOT...LOC 0424Z 223DEG 40KT 4470 8599 4426 8644

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

HAD

The radar

The NCL Michigan radar (KAPX), 128 km away, was scanning. The volume nearest the first event began at 04:40 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Manistee

When
February 27, 11:40 PM EST
Where
Manistee County, 0.69 mi S of Arcadia
Measured
0.88 in hail
Reported by
Public
Coordinates
44.490, -86.230

Hail, Wexford

When
February 28, 12:50 AM EST
Where
Wexford County, Cadillac
Measured
0.88 in hail
Reported by
Public
Coordinates
44.250, -85.400

Accumulating pea-size hail in the area, with hail up to nickel-sized.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165410, 1165411.